Alert archive / Ohio / Tornado Warnings in 2006

Tornado Warning 19, NWS Northern Indiana

August 28, 2006Van Wert County, Ohio

NWS Northern Indiana issued this tornado warning at Aug 28, 2006, 8:10 PM EDT for Van Wert County, Ohio. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2006, 8:10 PM EDT (00:10 UTC)
Expired
Aug 28, 2006, 9:00 PM EDT
In force
50 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Van Wert County, OH

The radar

The Northern Indiana radar (KIWX), 98 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1216 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KIWX 290010
TORIWX
OHC161-290100-
/O.NEW.KIWX.TO.W.0019.060829T0010Z-060829T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
810 PM EDT MON AUG 28 2006

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN VAN WERT COUNTY IN WEST CENTRAL OHIO

* UNTIL 900 PM EDT

* AT 804 PM EDT...ADAMS COUNTY LAW ENFORCEMENT REPORTED A TORNADO.   
  THIS TORNADO WAS LOCATED 9 MILES SOUTHWEST OF CONVOY...OR          
  ABOUT 4 MILES NORTHEAST OF DECATUR...AND MOVING EAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  CONVOY...
  VAN WERT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4095 8480 4083 8480 4084 8455 4097 8455

$$
3 follow-up statements
000 
WWUS53 KIWX 290022
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
822 PM EDT MON AUG 28 2006

OHC161-290100-
/O.CON.KIWX.TO.W.0019.000000T0000Z-060829T0100Z/
VAN WERT OH-
822 PM EDT MON AUG 28 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHWESTERN VAN WERT COUNTY...

AT 815 PM EDT...LAW ENFORCEMENT REPORTED A TORNADO NEAR THE ADAMS 
AND VAN WERT COUNTY LINE. THIS SEVERE STORM WAS LOCATED NEAR 
MIDDLEBURY...OR ABOUT 7 MILES WEST OF VAN WERT...AND MOVING EAST AT 
25 MPH. 

LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  VAN WERT AND CAVETT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING
FOR NORTHEASTERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4095 8480 4083 8480 4084 8455 4097 8455

$$
000 
WWUS53 KIWX 290040
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
839 PM EDT MON AUG 28 2006

OHC161-290100-
/O.CON.KIWX.TO.W.0019.000000T0000Z-060829T0100Z/
VAN WERT OH-
839 PM EDT MON AUG 28 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR NORTH
CENTRAL VAN WERT COUNTY...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS SEVERE
STORM WAS LOCATED NEAR CONVOY...OR ABOUT 6 MILES NORTHWEST OF VAN 
WERT...AND MOVING NORTHEAST AT 20 MPH. SPOTTERS CONTINUE TO TRACK 
THE STORM...BUT NO FURTHER TORNADOES HAVE BEEN OBSERVED. 
HOWEVER...CONDITIONS REMAIN FAVORABLE FOR ADDITIONAL TORNADOES. 

LOCATIONS IN THE PATH OF THE SEVERE STORM INCLUDE...
  CAVETT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW 
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING
FOR NORTHEASTERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4096 8472 4087 8470 4088 8455 4097 8455

$$
000 
WWUS53 KIWX 290056
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
856 PM EDT MON AUG 28 2006

OHC161-290106-
/O.EXP.KIWX.TO.W.0019.000000T0000Z-060829T0100Z/
VAN WERT OH-
856 PM EDT MON AUG 28 2006

...THE TORNADO WARNING FOR NORTH CENTRAL VAN WERT COUNTY EXPIRES AT
900 PM EDT...

AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM WHICH PROMPTED THE WARNING HAD WEAKENED. 
THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. ANOTHER 
STORM WAS DEVELOPING IN SOUTHERN VAN VERT COUNTY. 

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT TUESDAY MORNING
FOR NORTHEASTERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4096 8472 4087 8470 4088 8455 4097 8455

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 28, 6:55 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 28, 6:55 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
655 PM EDT MON AUG 28 2006

.AVIATION...
MCS MOVING ACROSS NORTHERN INDIANA/TAF SITES WITH HEAVY SHOWERS AND
SCT THUNDER. THIS SYSTEM WILL MOVE EAST OF THE SITES...WITH MAINLY
MVFR CIGS ACCOMPANIED BY SCT LIGHT SHOWERS. CONDITIONS SHOULD
IMPROVE AFTER DAYBREAK TUESDAY.

.SHORT TERM...

TONIGHT AND TUESDAY...
SFC LOW AT 18Z WAS SOUTHWEST OF KANKAKEE...IL.  THIS LOW APPEARS
FARTHER NORTH THAN WHAT PREVIOUS MODEL RUNS AND CURRENT MODEL RUNS
HAVE FORECASTED.  AS A RESULT...ASSOCD LOW LVL DEFORMATION AND
FRONTOGENETICAL FORCING HAS BEEN SHIFTED FARTHER TO THE NORTHWEST
THAN PREVIOUS FCST THINKING.  THUS...LATEST MOSAIC RADAR DEPICTS
WIDESPREAD SHOWERS FROM SOUTHWEST MICHIGAN...SRN LAKE MICHIGAN...NE
ILLINOIS AND NW INDIANA.  FARTHER SOUTH AND EAST...WHERE A FEW PEAKS
OF SUN HAVE ALLOWED TEMPS TO CLIMB AROUND 80 DEGREES...SCATTERED
SHOWERS HAVE BLOSSOMED...AND THUNDERSTORMS MAY SOON FOLLOW.  USING
THE LATEST 3 MB PRESSURE FALLS...SFC LOW LOOKS POISED TO MOVE TOWARD
KOKK AROUND 00Z AND NEAR KAOH AROUND 03Z.  THEREAFTER...THE LOW IS
FCST TO PIVOT NE INTO NORTHEAST OHIO. AS THE LOW PASSES BY MAINLY
SOUTH OF THE REGION THIS EVENING INTO EARLY MORNING...ASSOCD
DEFORMATION AXIS WILL PIVOT FROM NW TO SE BEHIND IT.  THUS...HAVE
EMPLOYED CATEGORICAL POPS FOR MOST LOCATIONS THIS EVENING EXCEPT FOR
THE FAR SRN COUNTIES.  MODELS INDICATE THAT ONCE THE LOW MOVES FAR
ENOUGH EAST OF THE REGION TONIGHT...DRIER AIR WILL FILTER SOUTH INTO
THE REGION ON NORTHERLY SFC WINDS...WHICH WILL EVENTUALLY CUT OFF
THE PCPN.  FOR LOWS OVERNIGHT...HAVE BASICALLY KEPT THEM
INTACT...WHICH WILL RANGE FROM NEAR 60 ALONG LAKE MICHIGAN TO NEAR
65 ACRS THE SE.

ON TUESDAY...UPR LVL LOW ACRS THE CNTRL PLAINS WILL PIVOT EAST
TOWARD THE REGION.  WITH SOME WRAP AROUND LOW LVL MOISTURE BEHIND
DEPARTING SYSTEM...SKIES ARE EXPECTED TO REMAIN MOSTLY CLOUDY.
TEMPS WILL BE HELD DOWN INTO THE MID AND UPPER 70S DUE TO THE CLOUDS
AND COOL NORTHERLY FLOW.  LATEST 12Z NAM-WRF IS TRYING TO DEVELOP
SOME PCPN ACRS THE FCST AREA ON TUESDAY...BUT AT THIS POINT IN
TIME...IT LOOKS SUSPECT...SO WILL MAINTAIN DRY FCST.

&&

.LONG TERM...
TUESDAY NIGHT THROUGH MONDAY...THE HIGHLY AMPLIFIED PATTERN WILL
CONTINUE THROUGH THE PERIOD. A MAJOR TROF WILL MOVE EAST ACROSS
SOUTHERN CANADA AND EVENTUALLY DEVELOP A CLOSED LOW ACROSS THE NORTH
CONUS PER GFS...ECMWF AND CANADIAN MODEL CONSENSUS. THE GFS HAS HAD
CONSIDERABLE TIMING ISSUES WITH THIS DEEP UPPER LEVEL SYSTEM THE
PAST FEW RUNS...WITH THE 12Z RUN A LITTLE DEEPER BUT MUCH SLOWER
THAN THE 00Z RUN. THE UPPER LEVEL RIDGE/BLOCK DOWNSTREAM OF THIS
SYSTEM WILL PRECLUDE THE LINGERING WEAK UPPER LEVEL SYSTEM OVER THE
FORECAST AREA FROM MOVING OR LIFTING NORTHEAST TUESDAY NIGHT THROUGH
WEDNESDAY. THE NAM/WRF WAS INDICATING SOME WRAP AROUND
PRECIPITATION WITH THIS SYSTEM...WHILE THE GFS AND NGM INDICATED A
MAINLY DRY PATTERN. NAM/WRF ISENTROPIC ANALYSIS INDICATED THE BEST
CHANCE FOR RAIN OVER THE NORTH SECTION OF THE FORECAST AREA WHILE
THE GFS WAS NOT AS ROBUST. GIVEN THE CURRENT DRY FORECAST AND
INHERENT UNCERTAINTIES...HAVE ELECTED TO KEEP WEDNESDAY/WEDNESDAY
NIGHT DRY. HAVE INCREASED CLOUD COVER MID TO LATE WEEK WITH THIS
LINGERING UPPER LEVEL SYSTEM AND HAVE BUMPED TEMPS DOWN GIVEN
ANTICIPATED CLOUD COVER. GIVEN BLOCKING PATTERN OVER THE EAST COAST
AND THE TRACK OF ERNESTO...SHOULD ALSO BE AT LEAST SOME MID LEVEL
MOISTURE WITH EAST TRAJECTORY AROUND THE LARGE ANTICYCLONE. GFS MEX
ENSEMBLE MOS AVERAGES HAVE BEEN VERY CONSISTENT THE LAST 2 DAYS...
AND WILL FOLLOW GIVEN PATTERN. KEPT SUNDAY AND MONDAY DRY AS LARGE
CUT OFF LOW SHOULD BE SLOWER TO MOVE EAST PER 12Z GFS. ANALOGS FROM
00Z AND 12Z STILL WERE INDICATING THE GFS WAS OVER DEVELOPING THE
LOW OVER THE NORTHERN PLAINS IN LIEU OF A LARGE BLOCK OVER SOUTHERN
CANADA...SO PATTERN WILL BE VERY SLOW TO CHANGE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION...SKIPPER
SHORT TERM...HICKMAN
LONG TERM...SKIPPER
Hazardous weather outlook, Aug 28, 4:52 PM EDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT MON AUG 28 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292100-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
352 PM CDT MON AUG 28 2006 /452 PM EDT MON AUG 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE EARLY TONIGHT.
SOME STORMS WILL PRODUCE TORRENTIAL RAINFALL WITH THE POTENTIAL
OF LOCAL FLOODING. THERE IS AN ISOLATED CHANCE OF A SEVERE
THUNDERSTORM GENERALLY ALONG AND SOUTH OF HIGHWAY 30. AN ISOLATED
TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS IN EXCESS OF
ONE INCH AND ANY FLOODING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-292100-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
452 PM EDT MON AUG 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND SCATTERED EMBEDDED THUNDERSTORMS CAN BE EXPECTED EARLY
TONIGHT...BUT THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
ALSO...NORTHEAST WINDS PARALLEL TO THE SHORELINE MAY BRING AN
INCREASED RISK OF RIP CURRENTS...ESPECIALLY NEAR OBSTRUCTIONS LIKE
SANDBARS...JETTIES AND PIERS. WARREN DUNES STATE PARK IS
REPORTING RED FLAG CONDITIONS...MEANING HAZARDOUS SWIMMING
CONDITIONS ARE EXPECTED WITH RIP CURRENTS PRESENT. THE BEACH WAS
CLOSED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

SKIPPER

In the hours before

Local storm report, Aug 28, 8:10 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
810 PM EDT MON AUG 28 2006

..TIME..    ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE..    ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          3 E DECATUR             40.83N  84.87W
08/28/2006                   ADAMS              IN   LAW ENFORCEMENT

            US 224 AND 300 E. POWER LINES DOWN IN THE AREA.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:11 PM EDTTornado WarningIWXPaulding, Putnam49 min

Nearby

Tornado Warnings in Ohio, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.